Hail, Effingham
- When
- May 7, 4:42 PM CST to 4:47 PM CST
- Where
- Effingham County, 1 mi W of Effingham
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.120, -88.549
A cold front interacting with an unstable and highly sheared environment triggered a line of strong to severe thunderstorms during the late afternoon and evening of May 7th. The storms generally remained along and south of I-70 and produced wind gusts of 60 to 70 mph and sporadic wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A cold front interacting with an unstable and highly sheared environment triggered a line of strong to severe thunderstorms during the late afternoon and evening of May 7th. The storms generally remained along and south of I-70 and produced wind gusts of 60 to 70 mph and sporadic wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 7, 1:57 PM CST, 2 hours 45 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 257 PM CDT SAT MAY 7 2016 .SHORT TERM...(Tonight) ISSUED AT 257 PM CDT Sat May 7 2016 19z/2pm surface analysis shows cold front sagging southward toward the I-74 corridor. With dewpoints pooling in the upper 50s to around 60 along/ahead of the boundary, latest LAPS data is indicating SBCAPE values of 1000-1500J/kg. 0-6km bulk shear remains rather weak, but is expected to increase to between 40 and 50kt later this afternoon/evening as an upper trough digs into the Great Lakes. Given the moderate instability/shear parameters, the potential exists for a few strong to severe thunderstorms from now through about 02z/9pm. HRRR has consistently been showing clusters of thunderstorms developing across northern Missouri/southern Iowa this afternoon, then tracking southeastward across mainly the southern third of the KILX CWA. Latest radar mosaic confirms the HRRR, with thunderstorms currently around Quincy moving toward the Winchester/Jacksonville areas. Thunderstorms should track/develop southeastward over the next few hours, impacting locations along and south of a Rushville...to Lincoln...to Paris line through early evening. Main threats from the storms will be gusty winds and hail. Once this initial wave of convection passes into the Ohio River Valley, a lull in the precip is expected for the remainder of the evening. Overnight...a weak LLJ interacting with the stalled frontal boundary will result in scattered thunderstorm development across the entire area. Have therefore focused highest PoPs across the S/SE CWA late this afternoon into the early evening, then have gone with chance PoPs across the board after midnight. && .LONG TERM...(Sunday through Saturday) ISSUED AT 257 PM CDT Sat May 7 2016 The cold front will stall out south of our forecast area in the Ohio River Valley by Sunday morning, with spotty showers lingering in the post-frontal airmass across central IL. A majority of the day looks dry, but will keep slight chance PoPs in the forecast due to channeled vorticity in the northwest flow moving across IL. Sunday afternoon, precip chances will begin to increase for areas west of Springfield to Shelbyville, as the front begins to make a faster northward push west of Illinois. The warm front will lift northward through our forecast area starting Sunday night, reaching between I-74 and I-88 by 00z/7pm Monday. Likely chances of rain and storms will accompany the front, with increasing PoPs from SW to NE Sunday night and Monday. There may be a break in the rain Monday morning, which could allow the atmosphere to recharge in the warm sector over central IL. A few storms may become strong in our western counties Monday afternoon/evening west of a line from Rushville to Springfield to Taylorville, where CAPE values could climb to 1000 J/kg depending on if any sunshine breaks through for any amount of time. Dewpoints will climb into the low 60s, providing added fuel for storms. Central IL will remain in the warm sector Monday night and Tuesday, when categorical PoPs were expanded in the forecast to cover increasing instability params. Tuesday afternoon, MUCAPES of 2000 J/kg appear possible, with additional strong storms across the board. Shear values look marginal, so mainly large hail with those storms. Another break in the storms looks possible later Tuesday night and Wednesday, before a cold front and a line of storms push across Illinois Wed night. Cooler air will arrive behind that front, along with some drier air for Thursday through Friday morning. A cold front projected to reach central IL Friday afternoon will increase rain and storm chances once again through Friday night. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1249 PM CDT Sat May 7 2016 Main aviation forecast concern will be convective chances this afternoon/evening. 17z surface analysis shows cold front sinking southward into north-central Illinois...with primary zone of showers/isolated thunder currently along the I-74 corridor. Have carried VCTS at KPIA/KBMI/KCMI through 22/23z accordingly. Later in the day, the front will slip further south and convection currently along the Iowa/Missouri border will track eastward into portions of central Illinois. HRRR suggests this activity will primarily impact KSPI and KDEC between 21z and 00z. After that, a lull in the precip is expected through much of the evening before warm-advection showers develop along the stalled frontal boundary overnight. Forecast soundings show VFR ceilings through the entire period. Winds will initially be from the northwest at 10-15 kt this afternoon, then will veer to the northeast this evening, before becoming light/variable overnight. && .ILX Watches/Warnings/Advisories... NONE. && SHORT TERM...Barnes LONG TERM...Shimon AVIATION...Barnes
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 310 PM CDT SAT MAY 7 2016 ILZ027>031-036>038-041>046-053-055-057-081100- CHAMPAIGN-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-LOGAN-MACON-MARSHALL- MASON-MCLEAN-PEORIA-PIATT-STARK-TAZEWELL-VERMILION-WOODFORD- 310 PM CDT SAT MAY 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS. .DAY ONE...TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP TONIGHT...HOWEVER SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FRONTAL BOUNDARY WILL WAVER ACROSS THE AREA FOR THE NEXT SEVERAL DAYS. AS A RESULT...PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY THROUGH WEDNESDAY. STRONG THUNDERSTORMS WILL BE POSSIBLE AT TIMES THROUGH THE ENTIRE PERIOD...HOWEVER IT APPEARS THE GREATEST CHANCE FOR WIDESPREAD SEVERE WEATHER MAY DEVELOP ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ040-047>052-054-056-061>063-066>068-071>073-081100- CASS-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EFFINGHAM- JASPER-LAWRENCE-MENARD-MORGAN-MOULTRIE-RICHLAND-SANGAMON-SCHUYLER- SCOTT-SHELBY- 310 PM CDT SAT MAY 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS... SOUTHEAST ILLINOIS AND WEST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT. A FEW OF THE STORMS COULD BECOME STRONG TO SEVERE DURING THE EARLY EVENING...PRIMARILY ALONG AND SOUTH OF A RUSHVILLE...TO DECATUR...TO PARIS LINE. THE MAIN THREATS WILL BE GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FRONTAL BOUNDARY WILL WAVER ACROSS THE AREA FOR THE NEXT SEVERAL DAYS. AS A RESULT...PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY THROUGH WEDNESDAY. STRONG THUNDERSTORMS WILL BE POSSIBLE AT TIMES THROUGH THE ENTIRE PERIOD...HOWEVER IT APPEARS THE GREATEST CHANCE FOR WIDESPREAD SEVERE WEATHER MAY DEVELOP ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH 9 PM. BARNES
The Evansville,IN radar (KVWX), 119 km away, was scanning. The volume nearest the first event began at 22:44 UTC.
10 thunderstorm wind, 1 hail. Local standard time, as filed.
Large tree limbs were blown down on the southwest side of Louisville.
Several large tree branches and power lines were blown down in Flora. Shingles were blown off a roof on Austin Avenue.
Several trees and power lines were blown down and a barn was damaged about two miles east of Trimble.
Several trees and power lines were blown down.
A few power lines were blown down just west of Oblong.
Trees were blown down in Wynoose.
Several trees and power lines were blown down in Palestine.
Several trees and power poles were blown down in Calhoun.
A 6-inch diameter tree limb was blown down in Parkersburg.
Numerous trees and power lines were blown down in Lawrenceville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635397, 635395, 635391, 635396, 635392, 635393, 635398, 635394, 635399, 635401, 635400.